Alert archive / Arizona / Flash Flood Warnings in 2022

Flash Flood Warning 21, NWS Tucson, AZ

July 4, 2022Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jul 4, 2022, 2:14 PM MST for Cochise County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2022, 2:14 PM MST (21:14 UTC)
Expired
Jul 4, 2022, 5:15 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 124 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.2 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2022-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2022-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2301 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

484 
WGUS55 KTWC 042114
FFWTWC
AZC003-050015-
/O.NEW.KTWC.FF.W.0021.220704T2114Z-220705T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
214 PM MST Mon Jul 4 2022

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  East Central Cochise County in southeastern Arizona...

* Until 515 PM MST.

* At 214 PM MST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  2 and 3 inches of rain have fallen near the crest of the 
  Chiricachua Mountains.  Additional rainfall amounts up to 1.5 
  inches are possible in the warned area. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar and automated gauges.

  IMPACT...Life threatening flash flooding of creeks and streams.

* Some locations that will experience flash flooding include...
  Portal, Chiricahua National Monument and Paradise.

This includes the following Flash Flood Prone Locations...
	Hwy 181 at Turkey Creek.

This includes the following streams and drainages...
  Fivemile Creek, East Turkey Creek, Onion Creek, Whitewater Draw, 
  West Whitetail Creek, Ash Creek, Witch Creek, Wood Canyon, 
  Stanford Creek, Indian Creek, San Simon River, Turkey Creek, South 
  Fork Keating Creek, Pinery Creek, Rucker Canyon, Pridham Creek, 
  Silver Creek, Cave Creek, Big Sand Wash, East Whitetail Creek and 
  Keating Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3176 10927 3181 10957 3193 10962 3206 10955
      3208 10929 3210 10906 3193 10905 3182 10919

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CSC
2 follow-up statements
887 
WGUS75 KTWC 042152
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
252 PM MST Mon Jul 4 2022

AZC003-050015-
/O.CON.KTWC.FF.W.0021.000000T0000Z-220705T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
252 PM MST Mon Jul 4 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MST THIS 
AFTERNOON FOR EAST CENTRAL COCHISE COUNTY...

At 252 PM MST, Doppler radar and automated rain gauges continue to 
show heavy rain falling over the crest of the Chiricahua Mountains.  
Between 2 and 4 inches of rain have fallen with 3.82 inches recorded 
this afternoon at the Long Park gauge. Additional rainfall amounts 
up to 2 inches are possible in the warned area. Flash flooding is 
ongoing or expected to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar and automated gauges.

IMPACT...Life threatening flash flooding of creeks and streams.

Some locations that will experience flash flooding include...
  Portal, Chiricahua National Monument and Paradise.

This includes the following Flash Flood Prone Locations...
	Hwy 181 at Turkey Creek.

This includes the following streams and drainages...
  Fivemile Creek, East Turkey Creek, Onion Creek, Whitewater Draw, 
  West Whitetail Creek, Ash Creek, Witch Creek, Wood Canyon, 
  Stanford Creek, Indian Creek, San Simon River, Turkey Creek, South 
  Fork Keating Creek, Pinery Creek, Rucker Canyon, Pridham Creek, 
  Silver Creek, Cave Creek, Big Sand Wash, East Whitetail Creek and 
  Keating Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3176 10927 3181 10957 3193 10962 3206 10955
      3208 10929 3210 10906 3193 10905 3182 10919

FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

CSC
835 
WGUS75 KTWC 050011
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
511 PM MST Mon Jul 4 2022

AZC003-050021-
/O.EXP.KTWC.FF.W.0021.000000T0000Z-220705T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
511 PM MST Mon Jul 4 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 515 PM MST THIS AFTERNOON FOR 
EAST CENTRAL COCHISE COUNTY...

The heavy rain has ended. Expect continued flows in area washes 
through the evening.

LAT...LON 3176 10927 3181 10957 3193 10962 3206 10955
      3208 10929 3210 10906 3193 10905 3182 10919

$$

JRM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 9:41 AM MST, 4 hours 33 minutes earlier.

Area forecast discussion, Jul 4, 9:41 AM MST, 4 hours 33 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
941 AM MST Mon Jul 4 2022

.SYNOPSIS...Scattered showers and thunderstorms are expected through
this evening and again on the 4th of July. Then Tuesday through
Friday the storms should become more isolated and mainly limited to
areas near the Mexico and New Mexico borders with afternoon
temperatures gradually warming. Storm activity should gradually
increase again next weekend.

&&

.UPDATE...
An interesting forecast is setting up for this 4th of July holiday.
Morning sounding was not very impressive with little instability and
weak mid-level lapse rates. PWAT is running at 1.34" which is well
above the daily average of 1.06" for this day. There is a
distinctive dry layer above 530 mb which could facilitate some
stronger winds with storms that do develop. Even with the sounding
being rather lackluster, there will be additional mid level support
as a wave progresses northward through the area today. This should
help overcome the inhibiting factors mentioned above. Evolution of
showers and storms will start around noon today with CAMs suggesting
best chances mainly along and north of Interstate 10 in southeast
Arizona. The southern half of Cochise, Santa Cruz, and
central/western Pima counties look to see the lowest area of
convection today but confidence is not high in the precip chances
for Santa Cruz County. They will get full sun this morning with
instability in place this afternoon so wouldn't be surprised if
they saw more than just a couple of showers and storms. Additional
upper level support could also continue at least scattered shower
activity into this evening. A downward trend in coverage will begin
after 8 pm but lingering showers will still be possible through 10PM-
11PM, including in the Tucson area. Those planning to be outside
this evening should keep an eye on the weather as showers and storms
develop throughout the day and into tonight. If you can hear thunder
then you are in range of being struck and it is time to take shelter
in a building or hard-topped vehicle until the storm has passed.
Other storm impacts will include gusty winds, potential blowing
dust, and a few spots seeing some flooding issues. Forecast has been
updated to reflect the trends mentioned.

&&

.AVIATION...Valid through 05/12Z.
FEW-SCT clouds at 11-14k ft AGL and BKN-OVC clouds AOA 20k ft AGL
thru 04/17Z. Between 04/17Z and 05/05Z, SCT-BKN clouds at 7k-9k ft
AGL and SCT SHRA/TSRA. Diminishing clouds and shower/storm activity
aft 05/05Z. Erratic SFC wind gusts and outflows in excess of 40 kts
possible with TSRA during the afternoon/evening hours. Otherwise,
SFC wind generally less than 12 kts, favoring a SLY/SWLY direction
during the afternoon hours and variable in direction at other times.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Monsoon moisture will remain in place over the next
several days keeping RH values well above critical thresholds.
Showers and thunderstorms will be possible across much of the area
today. Fewer storms are then expected Tuesday through Friday, with
the focus near the Mexico and New Mexico borders. An upswing in
activity is expected again late this weekend. Any storm will carry
the threats of lightning, strong wind gusts and localized flooding.

&&

.PREV DISCUSSION... /issued 220 AM MST Mon Jul 4 2022/

.DISCUSSION...Latest models were still advertising one more day of
scattered showers and thunderstorms today before a drier flow
pattern develops on Tuesday through at least Friday. This drier
environment will limit the amount/coverage of daily thunderstorms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 4, 11:05 AM MST, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1105 AM MST Mon Jul 4 2022

AZZ508-512-041845-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
1105 AM MST Mon Jul 4 2022

...A strong thunderstorm will impact portions of northeastern Cochise
County through 1145 AM MST...

At 1104 AM MST, Doppler radar was tracking a strong thunderstorm near
Chiricahua National Monument, or 15 miles west of Rodeo. This storm
was nearly stationary.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Portal, Chiricahua National Monument and Paradise.

This includes Route 181 near mile marker 64.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very Heavy rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

CC
&&

LAT...LON 3186 10912 3185 10936 3219 10945 3221 10916
TIME...MOT...LOC 1804Z 170DEG 3KT 3195 10927

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CSC
Special weather statement, Jul 4, 12:48 PM MST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1248 PM MST Mon Jul 4 2022

AZZ503-507-513-042030-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
1248 PM MST Mon Jul 4 2022

...A strong thunderstorm will impact portions of southwestern Cochise
and southeastern Santa Cruz Counties through 130 PM MST...

At 1246 PM MST, Doppler radar was tracking a strong thunderstorm near
Parker Canyon Lake, or 17 miles west of Sierra Vista, moving north at
25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sonoita, Elgin, Parker Canyon Lake, and Canelo.

This includes Route 83 between mile markers 3 and 27.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

CCAC
&&

LAT...LON 3162 11070 3167 11056 3164 11037 3135 11039
      3133 11054 3133 11060
TIME...MOT...LOC 1946Z 171DEG 20KT 3142 11051

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CSC
Special weather statement, Jul 4, 1:08 PM MST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Tucson AZ
108 PM MST Mon Jul 4 2022

AZZ508-512-042100-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
108 PM MST Mon Jul 4 2022

...A strong thunderstorm will impact portions of east central Cochise
County through 200 PM MST...

At 107 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles south of Chiricahua National Monument, or 16 miles west of
Rodeo, moving north at 10 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Portal, Chiricahua National Monument and Paradise.

This includes the following highways...
 Route 181 between mile markers 60 and 64.
 Route 186 between mile markers 358 and 359.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent lightning is occurring with this storm. Lightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle.

&&

LAT...LON 3180 10914 3179 10941 3213 10948 3213 10909
TIME...MOT...LOC 2007Z 177DEG 14KT 3187 10932

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CSC
Special weather statement, Jul 4, 1:40 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Tucson AZ
140 PM MST Mon Jul 4 2022

AZZ507-513-042145-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
140 PM MST Mon Jul 4 2022

...A strong thunderstorm will impact portions of east central Pima
and west central Cochise Counties through 245 PM MST...

At 138 PM MST, Doppler radar was tracking a strong thunderstorm near
Kartchner Caverns State Park, or 12 miles south of Benson, moving
north at 10 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Benson, Whetstone, St. David, Kartchner Caverns State Park and
Mescal.

This includes the following highways...
 Interstate 10 between mile markers 295 and 311.
 Route 80 between mile markers 293 and 303.
 Route 82 between mile markers 47 and 49, and between mile markers 55
and 59.
 Route 90 between mile markers 290 and 308.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent lightning is occurring with this storm. Lightning can
strike 10 miles away from a thunderstorm. Seek a safe shelter inside
a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3170 11022 3169 11043 3204 11050 3205 11019
TIME...MOT...LOC 2038Z 177DEG 11KT 3177 11034

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

CSC

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 5:33 PM MSTFlash Flood Warning Considerable damage threatTWCCochise117 min
Jul 3, 5:52 PM MSTSpecial Weather StatementTWCCochise38 min
Jul 3, 6:18 PM MSTSpecial Weather StatementTWCSanta Cruz42 min
Jul 4, 11:05 AM MSTSpecial Weather StatementTWCCochise40 min
Jul 4, 11:28 AM MSTAreal Flood AdvisoryTWCCochise3 hr
Jul 4, 12:48 PM MSTSpecial Weather StatementTWCSanta Cruz42 min
Jul 4, 1:08 PM MSTSpecial Weather StatementTWCCochise52 min
Jul 4, 1:40 PM MSTSpecial Weather StatementTWCCochise65 min
Jul 4, 1:42 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz48 min
Jul 4, 1:53 PM MSTSevere Thunderstorm Warning Considerable damage threatTWCPima37 min
Jul 4, 2:21 PM MSTSpecial Weather StatementTWCPima39 min
Jul 4, 2:39 PM MSTSpecial Weather StatementTWCPima51 min
Jul 4, 2:43 PM MSTSpecial Weather StatementTWCSanta Cruz47 min
Jul 4, 3:07 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 4, 3:26 PM MSTAreal Flood AdvisoryTWCPima109 min
Jul 4, 3:42 PM MSTDust Storm AdvisoryTWCPinal63 min
Jul 4, 3:42 PM MSTSpecial Weather StatementTWCGraham48 min
Jul 4, 4:44 PM MSTSpecial Weather StatementTWCSanta Cruz46 min

Nearby

Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.